Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 274, NWS Goodland, KS

August 23, 2001Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 2:00 PM CDT for Hitchcock County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2001, 2:00 PM CDT (19:00 UTC)
Expired
Aug 23, 2001, 3:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Hitchcock County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS53 KGLD 231900
SVRGLD
NEC087-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 300 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF STRATTON NE...OR ABOUT 7 MILES
  WEST OF TRENTON...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AT 240 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

LAT...LON 4031 10128 4001 10124 4001 10087 4032 10086

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:29 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 3:29 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT THU AUG 23 2001

CONCERN IS WITH PCPN CHANCES TODAY FOR THE CWA.

ATTM UPR LVL LOW PRESSURE OVER CENTRAL COLORADO WAS SPINNING A COUPLE
OF S/W ACROSS THE FA THAT WAS PRODUCING TSRA OVERNIGHT.

THE LOW WILL INCH ITS WAY INTO THE CWA BY MIDDAY. ALL MODELS WERE TOO
WARM ALOFT AND THE MID LVL HGHTS TOO HIGH. THE ETA WAS THE BETTER AND
WILL LEAN TOWARD THIS SOLN. WITH THIS IN MIND I WILL GO HIER THAN MOS
POPS TODAY. MID/UPR LVL CLOUDINESS WILL KEEP AFTN HIGHS LOWER THAN
THE PREVIOUS DAY. THE CWA CAPES RISE INTO THE THOUSANDS BUT THE
LOWEST LIS WERE OVER SOUTHWEST KANSAS WHERE THE STRONGEST CONVECTIVE
ACTIVITY WILL LIKELY OCCUR.

THE LOW DRIFTS INTO SCENTRAL NEBRASKA TONITE AND THE FA SHUD SEE SOME
DECREASE IN CONVECTIVE ACTIVITY. LINGERING CLOUDINESS OVER THE
EASTERN FA FRIDAY MORNING SHUD GIVE WAY TO SOME SUNSHINE FOR ALL
THE CWA BY AFTN AND TMPS SHUD BE SLIGHTLY WARMER. THE CLOSE
PROXIMITY OF THE LOW MAY COMBINE WITH DAYTIME HEATING TO PRODUCE A
FEW AFTN TSRA.

A COOL FRONT DROPS INTO THE CENTRAL PLAINS SATURDAY AND TSRA AGAIN
ARE A POSSIBILITY. ALONG WITH THE TSRA SOME COOLR AIR SHUD FILTER ITS
WAY INTO THE EASTERN FA. STRONG MID LVL HIGH PRESSURE BUILDS OVER
THE DESERT SOUTHWEST WITH DISTURBANCES RIDING OVER THE TOP AND INTO
THE CENTRAL PLAINS. A STRONGER DISTURBANCE WILL MOVE INTO THE CWA
SUNDAY. WITH INCREASING MID LVL MOISTURE TSRA CHANCES SHUD
INCREASE. THE HIGH EDGES TOWARD THE FA AND WITH HGHTS INCREASING SO
SHUD AFTN TMPS.

EXTENDED...BY SUNDAY THE ECMWF AND MRF BEGIN TO DISAGREE A BIT. THE
MRF BEGINS TO FLATTEN THE PATTERN OUT CREATING AN ALMOST ZONAL LOOK
TO THE FLOW BY WEDNESDAY. THE ECMWF KEEPS THINGS MORE AMPLIFIED. BY
WEDNESDAY THE ECMWF HAS A TROUGH IN THE EAST AND RIDGE CENTERED OVER
THE ROCKIES. THE ECMWF WANTS TO PRODUCE A BLOCKING TYPE OF PATTERN
OVER THE ATLANTIC BY DAY 7...WHERE AS THE MRF CREATES A MORE OPEN
ENVIRONMENT. BOTH MODELS HINT AT BRINGING AT LEAST ONE COLD FRONT TO
IF NOT THROUGH THE CWA BY TUESDAY. I PREFER THE ECMWF. A COLD
FRONT MONDAY NIGHT INTO TUESDAY COULD BRING THE CWA A CHANCE
FOR TSRA SO CURRENT FORECAST LOOKS OKAY TO ME. GUIDANCE HAS NOT
CHANGED MUCH SINCE YESTERDAY...AND NEITHER WILL I.

.GLD...NONE.

VP/ALD

In the hours before

Local storm report, Aug 23, 1:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    8 NW GOODLAND             KS   .75 INCH HAIL
08/23/01   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Aug 23, 1:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    GOODLAND                  KS   .88 INCH HAIL
08/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 23, 1:39 PM CDT, 21 minutes before
KSZ001>004-013>016-027>029-041-042-231300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Local storm report, Aug 23, 1:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1151 AM    5 NW SHARON SPGS          KS   .75 INCH HAIL
08/23/01   WALLACE                        EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          PUBLIC.
Special weather statement, Aug 23, 1:46 PM CDT, 14 minutes before
KSZ001>004-013>016-027>029-041-042-231300-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 4 minutes before
KSZ001>004-013>016-027>029-041-042-240100-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:11 AM CDTSevere Thunderstorm WarningGLDDundy64 min
Aug 23, 12:18 PM CDTSevere Thunderstorm WarningGLDDundy57 min
Aug 23, 1:16 PM CDTSevere Thunderstorm WarningGLDDundy59 min
Aug 23, 3:51 PM CDTSevere Thunderstorm WarningGLDRed Willow54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.